Sep 29th 2023
Antipsychotic medications play a key role in treating conditions such as schizophrenia, bipolar disorder, and other psychiatric disorders.
However, understanding the potential risks associated with these medications is essential to ensure their safe and effective use. Navigating the realm of medication safety is a paramount concern for individuals managing their mental health and well-being.
One significant question that arises is whether it is possible to overdose on antipsychotics?
In this article, we will delve into the complexities of antipsychotic overdoses, examining factors that contribute to the risk of overdose, signs and symptoms to be aware of, and how to react during a potential overdose.
It is possible to overdose on antipsychotics and is a matter of vital importance. Antipsychotic medications, like many other types of medications, have a therapeutic range in which they are effective and safe. Taking an excessive dose of antipsychotics can lead to serious health risks and complications.
Patients can develop cardiotoxicity, seizures, or coma, requiring an admission to an intensive care unit.  These outcomes are associated with severe overdoses, with many antipsychotic overdoses resulting in mild sedation and patients being discharged six hours after the initial poisoning.  Nonetheless, people have died due to overdosing on atypical antipsychotics. 
Atypical antipsychotics, such as clozapine, risperidone, olanzapine, quetiapine, and ziprasidone, were made available for use in the late 1980s.  Deaths resulting from atypical antipsychotic overdose are often related to cardiovascular complications, but can also be the result of gastrointestinal, neurological, or endocrine issues. 
Since the late 1980s, morbidity and mortality from antipsychotic overdose has increased, with a 2016 Australian study showing that these increases occurred despite overall drug overdoses falling.  Olanzapine and quetiapine accounted for 78% of these overdoses, whist atypical antipsychotics generally made up most overdoses. 
Antipsychotics cause toxicity in multiple ways including obstructing potassium and sodium channels in the body, via alpha-1 adrenergic blockade and through anticholinergic effects.  Various organs are impacted but the cardiovascular and central nervous system are affected worse than any others. 
Understanding the factors that contribute to antipsychotic overdose is crucial for preventing overdose and promoting safe medication use. Here are some key contributors to antipsychotic overdose:
Antipsychotic overdose can lead to a wide range of symptoms including: 
It's important to note that the symptoms of antipsychotic overdose can vary widely, and not everyone will experience the same set of symptoms. A person may suffer cardiovascular, neurological, pulmonary, endocrine, dermatologic, or metabolic symptoms relating to overdose.  Additionally, other factors such as the presence of other substances in the body can complicate the clinical presentation.
The treatment for antipsychotic overdose involves swift medical intervention to stabilize the individual and address the effects of the overdose. It typically includes:
The treatment approach depends on factors such as the type and amount of medication ingested, individual health status, and presence of other substances. Many antipsychotic overdoses will result in mild sedation, with patients allowed to leave hospital six hours after the initial poisoning. 
However, in serious cases, symptoms need to be managed effectively as quickly as possible. Seeking immediate medical attention is crucial in cases of antipsychotic overdose to prevent serious complications and ensure the person's well-being.
Our Medical Affairs Team is a dedicated group of medical professionals with diverse and extensive clinical experience who actively contribute to the development of our content, products, and services. They meticulously evaluate and review all medical content before publication to ensure it is medically accurate and aligned with current discussions and research developments in mental health. For more information, visit our Editorial Policy.
MentalHealth.com is a patient-first health technology company driven by its mission to make optimal mental health attainable for everyone. With a focus on expanding care access, empowering patient choice, and enhancing care quality, the company delivers innovative solutions that support individuals throughout their mental health journey.